The Lipitor Dilemma - KLTV.com - Tyler, Longview, Jacksonville |ETX News

11/13/03

The Lipitor Dilemma

When Brenda Horton found out she had high cholesterol, her doctor said she need to lower it fast.

"I asked my doctor what were my options were because I don't take a lot of medications. He said death. Well given those two choices you are going to try the drug," Brenda says.

He prescribed Lipitor, but after a few months, Brenda says she started suffering from chest pains, and felt  very weak.

"There was a lot of pain and a lot of pressure," she says.

She went to her cardiologist for a check up. The EKG results weren't good. Her heart muscles were weakening and not working correctly.

"It doesn't squeeze down as well and that's part of this fatigue and weakness they feel. You can't do what you used to be able to do," explains Dr. Peter Langsjoen of Tyler.

Dr. Langsjoen says it's a common side effect.

"If you carefully measure heart muscle function you can see it starting to decline as early as 6 months in elderly people who are taking statins and that's happening in about 70 percent of patients," he says.

Dr. Langsjoen,  who has studied Lipitor for more than 2 years, says it causes heart failure because it blocks an essential vitamin called CO Q-10.

"That little vitamin is essential for cells to make energy,  especially your heart since it never rests it uses a huge amount of Q. Eventually it catches up with you," he says.

It caught up with Brenda. She stopped taking lipitor but still has heart problems. Now she wants everyone on Lipitor to know it didn't help her,  it hurt her.

. Michelle Mortensen, reporting.

Powered by Frankly